Stay informed with the latest updates on coronavirus (COVID-19). Find out more >>

InhalantsVolatile Substance Use - Chroming

  • See also   

    Recreational drug use and overdose
    Hydrocarbon poisoning
    Poisoning - acute guidelines for initial management
    Acute behavioural disturbance: acute management

    Key Points

    1. ‘Chroming’ is a general term to describe the inhalation of volatile substances/solvents as recreational drugs
    2. Inhalant substance use commonly presents with tachycardia and varying levels of CNS depression similar to ethanol intoxication
    3. Supportive care is the mainstay of treatment
    4. Management of ventricular arrhythmias (VT, VF, TdP) is as per standard protocols

    For 24 hour advice, contact the Poisons Information Centre 13 11 26

    Background

    • The term ‘chroming’ came from the sniffing of chrome-based paint, but now more broadly refers to the inhalation of volatile substances as recreational drugs
    • More common among adolescents
    • Solvents/volatile substances can be inhaled by a variety of methods:
      • Huffing – inhaling from a chemically soaked cloth held over the nose and mouth
      • Bagging – the substance is placed in a plastic bag and the vapours inhaled
      • Sniffing – directly inhaling the substance from its container
    • A wide range of volatile solvents intended for household or industrial use are inhaled:
      • petroleum products (petrol, kerosene)
      • toluene (paint thinners, model glue, spray paint, permanent markers)
      • acetone (nail polish remover)
      • butane (hairspray, deodorants, lighter fluid)
    • Mechanism of action is postulated to involve GABA, NMDA, serotonin and dopamine transmission as well as cardiac sensitisation to catecholamines
    • Chronic use can lead to tolerance

    Children requiring assessment

    • All children with deliberate self-poisoning or significant accidental ingestion
    • Any symptomatic child
    • Acute ingestion of unknown quantity
    • Any child whose developmental age is inconsistent with accidental poisoning as non-accidental poisoning should be considered

    Risk assessment

    History

    • Intentional overdose or accidental
    • Stated or likely dose taken
    • Type of inhalation
    • Any co-ingestants eg paracetamol

    Examination

    Clinical effects are generally short-lived (<6 hours) after acute exposure.  Similar effects to alcohol intoxication

    • Initial:
      • euphoria, disinhibition, hallucinations and impulsive behaviour followed by CNS depression, slurred speech and ataxia
      • headache, dizziness
    • Acute medical complications:
      • encephalopathy & seizures
      • palpitations, tachydysrhythmias and QT prolongation
      • dyspnoea from aspiration and pneumonitis
      • toluene causes hyperchloraemic acidosis from renal tubular acidosis and hypokalaemia
    • Chronic neurotoxicity is best described with toluene leukoencephalopathy:
      • dementia, ataxia
    • Sudden death (Sudden Sniffing Death):
      • typical example is a child who has used an inhalant substance followed by a cardiac arrest when surprised or running
      • exact mechanism is unknown but thought to be attributed to sensitisation of the myocardium to catecholamines

    Always check for Medicalert bracelet in any unconscious patient, or any other signs of underlying medical condition (fingerprick marks etc.)

    Investigations

    • ECG to evaluate dysrhythmias or QT prolongation
    • CXR if respiratory symptoms/signs
    • VBG to check acid/base status
    • UECs
    • Mg level

    Management

    1. Resuscitation

    • Standard procedures and supportive care
    • Cardiac arrest resuscitation should be as per standard protocols but limit the use of adrenaline
    2. Treatment
    • Supportive care is the mainstay of therapy
    • Observe until asymptomatic
    • Correct hypokalaemia
    • Maintain potassium and magnesium in the upper range of normal if prolonged QT
    • Treat behavioural disturbance/delirium and seizures with diazepam
    • Consider beta blockade with esmolol for refractory tachydysrhythmias

    Consider consultation with local paediatric team when

    Any child or young person presenting with intentional overdose as admission should be considered

    Consult Victorian Poisons Information Centre 13 11 26 for advice

    Consider transfer when

    Child requires escalation of care beyond local centre

    For emergency advice and paediatric or neonatal ICU transfers, call the Paediatric Infant Perinatal Emergency Retrieval (PIPER) Service: 1300 137 650 

    Consider discharge when

    • Normal GCS
    • Normal ECG
    • Period of observation as above

    Assessing risk and connecting to community services

    • Prior to discharge, adolescents who present with deliberate ingestions need a risk assessment regarding the likelihood of further ingestions or other attempts to self-harm
    • Assessment of other drug and alcohol use should also be undertaken
    • If, after risk assessment, it is deemed safe to discharge a patient from hospital, but ongoing mental health or drug and alcohol needs are identified, the adolescent should be linked with appropriate services (see links below for services in the State of Victoria)

    Discharge information and follow-up

    Alcohol and Drug Foundation: Inhalants
    Inhalants – Better Health Channel
    Prevention of poisoning (Victorian Poisons Information Centre)

    Poisons Information Centre: phone 13 11 26 


    Victoria


    Poisons Information Centre

    Child & Adolescent Mental Health Services (CAMHS): Victorian government mental health services are region-based

    Orygen Youth Health: Specialist mental health services for people aged 15–25 years, residing in the western and north-western regions of metropolitan Melbourne. Triage/intake - 1800 888 320.

    Headspace: National Youth Mental Health Foundation with local headspace centres

    YSAS (Youth Support and Advocacy Service): Outreach teams across Melbourne and regional Victoria for young people experiencing significant problems with alcohol and/or drug use

    YoDAA: Victoria’s Youth Drug and Alcohol Advice service - provides information and support for youth AOD needs or anyone concerned about a young person

    Infoxchange Service Seeker: Search for local community support services eg local doctor, dentist, counselling services, drug and alcohol services

    Additional notes

    About Inhalant Abuse – For health and community workers health.vic

    Last updated October 2020

  • Reference List

    1. Furmarga, J et al ‘Hydrocarbons and Halogentared Hydrocarbons’ in Brent, J et al 2017, Critical Care Toxicology, Springer, New York
    2. Long, H ‘Inhalants’ in Hoffman, R et al 2019, Goldfrank’s Toxicologic Emergencies, McGraw-Hill, New York
    3. Tormoehlen, LM 2014, ‘Hydrocarbon toxicity: A review’, Clin Toxicol, vol 52, no 5, pp 479-89 [Available from https://pubmed.ncbi.nlm.nih.gov/24911841/ viewed October 2020]